Hail, Bolivar
- When
- December 9, 1:00 PM CST to 1:04 PM CST
- Where
- Bolivar County, 0.9 mi SE of Duncan to 3 mi E of Duncan
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 34.040, -90.740
A round of severe thunderstorms containing tornadoes, large hail and damaging winds, occurred Tuesday December 9th into Tuesday night across much of the Lower Mississippi River Valley. These storms developed along and ahead of a strong surface cold front and strong upper level disturbance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A round of severe thunderstorms containing tornadoes, large hail and damaging winds, occurred Tuesday December 9th into Tuesday night across much of the Lower Mississippi River Valley. These storms developed along and ahead of a strong surface cold front and strong upper level disturbance. A surface low developed to our west and tracked eastward increasing the winds and drawing northward deep moisture and instability. The cold front steadily pushed east and clashed with the unstable and highly sheared environment and produced numerous severe thunderstorms as a squall line developed and tracked eastward across the region.
This event produced 16 tornadoes along with many reports of large hail, and wind damage. The majority of the severe weather occurred across central and southern Mississippi. Of the 16 tornadoes, 2 were rated EF2, 8 rated EF1, and 6 rated EF0.
Historically, these 16 tornadoes rank 2nd all time for the number of tornadoes in the month of December. The record is 19 which occurred during the December of 1988. Additionally, this December 9th event has pushed the yearly total of tornadoes in Mississippi to 109. This will set a new record for the number of tornadoes in a year for the state of Mississippi. The previous record of 99 was set in 2005.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 9, 11:15 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1115 AM CST TUE DEC 9 2008
...SEVERE STORMS THIS AFTERNOON AND INTO TONIGHT...
.UPDATE...MOISTURE AND WINDS STEADILY INCREASING AHEAD OF THE
APPROACHING STRONG LOW PRESSURE SYSTEM. UPDATED FORECAST EARLIER FOR
TORNADO WATCH ISSUANCE WHICH INCLUDES WESTERN HALF OF CWFA THROUGH
THIS AFTERNOON. THUNDERSTORMS WITH SEVERE POTENTIAL LOOK TO MOVE
INTO OUR WESTERN ZONE BY NOON AND PROGRESS EASTWARD REMAINDER OF
DAY. AREA OBSERVATIONS REPORTING SUSTAINED WINDS AROUND 20 MPH WITH
GUSTS 35 TO 40 MPH. WL LEAVE WIND AND LAKE WIND ADVISORIES IN PLACE.
TEMPERATURES WERE OK FOR THE MOST PART BUT WITH RAIN MOVING INTO
WESTERN ZONES TRIMMED A COUPLE OF DEGREES OFF AFTERNOON HIGHS.
UPDATES HAVE BEEN POSTED. /22/
&&
.PREVIOUS DISCUSSION...SHORT TERM...(TODAY THROUGH WEDNESDAY)...
SCATTERED SHRA AND ISOLATED TSRA WILL DEVELOP OVER THE LA
PARISHES/SERN AR AND WRN MS THROUGH THE EARLY MORNING HOURS. SURFACE
PRESSURE GRADIENT ALREADY 7-8MB AND VAD WINDS/PROFILERS SHOWING SLY
40-50KTS IN LOWEST 3 GATES. A WIND ADVISORY FOR GUSTS OF 40MPH+ WILL
BE POSTED ALONG A W OF KGWO-KHEZ LINE WITH A LAKE WIND ADVISORY
ELSEWHERE STARTING AT 14Z AND GOING UNTIL 00Z.
GOES SOUNDER DATA SHOWING PWATS OF NEAR 1.7 INCHES ALONG LA COAST
PUSHING NE AND THESE COULD REACH 1.8 INCHES BY THIS AFTERNOON ACROSS
WRN HALF OF OUR CWFA. SFC DEWPOINTS OF 65-68F WORKING NWD ALONG
SABINE RIVER AND WE STILL EXPECT MIDDLE 60S PUSHING AT LEAST TO THE
I-20 CORRIDOR BY LATE AFTERNOON. AS 1001MB LOW CENTER OVER SRN OK
MOVES ACROSS AR EWD ALONG I-40...OUR GRADIENT REMAINS 7MB+ FROM E-W
THROUGH EARLY EVENING AHEAD OF THE FRONT. GFS CONSISTENT SUPPORT OF
STRONG MOISTURE TRANSPORT OF 50KTS+ WITH 850MB THETA E VALUES OF
330-33K BY AFTERNOON AND A 60-70KT 700MB PUNCH FROM THE SW BETWEEN
00-03Z FROM LAKE PROVIDENCE TO STARKVILLE...BOTH SPELL TROUBLE FOR A
DAMAGING WIND SWATH. UPWARD TRENDING INSTABILITY BOTHERSOME WITH
6.75-7C 700-500MB LAPSE RATES AND IMPRESSIVE WIND SHEAR VALUES
INCLUDING A SPLIT 120KT+ SWLY 200MB JET AXIS SPELLS AN EVEN GREATER
CASE FOR SCATTERED SVR STORMS AS 0-1KM HELICITIES PROGGED TO
330-390M*M/S*S AND 0-3KM VALUES 400-450M*M/S*S. SHOWALTERS OF MINUS
4...MLCAPES OF 800-1200J/KG ALSO CROSS SRN HALF OF CWFA JUST AHEAD
OF THE FRONT WHERE NOW STRONG TOR VALUES OF 7-9M/S*S EXIST FROM
ABOUT 22Z-05Z.
EXPECT A FEW SUPERCELLS THIS AFTERNOON WRN PORTIONS GRADUALLY
EVOLVING INTO A QLCS BY EVENING ALONG THE MS RIVER AND THEN MARCHING
EWD THROUGH OUR CWFA. MAIN COLD FRONT TONIGHT 02-08Z CROSSES THE
NATCHEZ TRACE CORRIDOR BEFORE MIDNIGHT WITH THE SQUALL LINE WELL
ORGANIZED AND ACCELERATING EWD THROUGH ERN MS BY 09Z. WILL KEEP HWO
TSRA WORDING AND LEAN TOWARD SRN PORTIONS AS HAVING HIGHEST TOR RISK
AND NRN PORTIONS DAMAGING SQUALL LINE WINDS. CONTINUING MENTION IN
ZONE PACKAGE(DUE TO LOCAL CHECKLISTS YIELDING CONSISTENTLY HIGH
VALUES). QPF AMOUNTS OF 2-3 INCHES BY WEDNESDAY MORNING APPEAR MOST
LIKELY ALTHOUGH LOCALLY HIGHER VALUES QUITE POSSIBLE.
POST FRONTAL RAINS SLOW DOWN OVER SERN MS WEDNESDAY MORNING AS AN
UPSTREAM CLOSED MID LEVEL LOW DEVELOPS OVER WRN GULF BY AFTERNOON.
THIS DEEPENING FEATURE THROWS BACK PLENTY OF UPGLIDE ON THE COOL
SIDE OF THE SURFACE FRONT TO MAINTAIN RAINS...ESPECIALLY OVER SERN
MS. MAV TEMP GUIDANCE WILL BE HARD TO BEAT WITHOUT SOME BIG SHIFTS
IN TIMING./40/
LONG TERM...THE EXTENDED FCST IS A HIGH RISK HIGH REWARD FCST...SO
YOU CAN FIGURE THAT THIS MEANS THERE IS A GOOD BIT OF UNCERTAINTY
WITH THE POTENTIAL FOR A BUSTED FCST. I WILL TRY TO COVER THE
POTENTIAL . THE GFS AND ECMWF HAVE PRETTY MUCH SWAPPED SIDES IN
REGARD TO TIMING. NOW THE GFS IS THE SLOWER MDL(PROBABLY TOO SLOW)
AND THE ECMWF IS PRETTY CLOSE TO LAST NIGHTS GFS TIMING. THE MDLS GET
INTO DECENT AGREEMENT HEADING INTO THE WEEKEND BUT BY NEXT WEEK THEY
REALLY START TO DIVERGE.
THE BIGGEST CONCERN IS WED NIGHT AND THU. THIS IS GETTING A LITTLE
RIDICULOUS AS THE MDLS CONTINUE TO BOUNCE BACK AND FORTH WITH THE
POSSIBILITY OF SNOW AND THIS TREND CONTINUED TONIGHT. THE LATEST GFS
AND ECMWF BOTH SHOW THE POTENTIAL FOR SNOW...AND POSSIBLY A PRETTY
SIGNIFICANT AMOUNT IF THINGS LINE UP RIGHT.
FIRST OFF LET ME SAY THAT CONFIDENCE IS LOW AND I AM HAVING A HARD
TIME BELIEVING THAT WE WILL GET MUCH SNOW BUT THE TRACK OF THE UPPER
LOW IS FAVORABLE. FIRST IT WOULD LEAD TO DYNAMIC COOLING AND BOTH
MDLS ARE SHOWING QUITE A BIT OF THIS. ALSO IT PUTS THE CWA UNDER THE
DEFORMATION ZONE. COMBINE THAT WITH A DEVELOPING TROWAL...WHICH IS
ADVERTISED BY THE GFS...AND YOU HAVE THE INGREDIENTS FOR MODERATE TO
HEAVY SNOW. ALSO FCST SNDGS BY BOTH THE GFS AND ECMWF SHOW THE COLUMN
AT SOME POINT COMPLETELY BELOW FREEZING WITH THE GFS INDICATING QUITE
A BIT OF LIFT IN THE DENDRITIC LAYER. RIGHT NOW I AM GOING TO TAKE A
BLEND OF THE MDLS AND JUST ADD LIGHT SNOW MIXING IN WITH RAIN DURING
THE OVERNIGHT HRS WED AND ON THU BUT WE MAY HAVE TO MAKE THAT
MODERATE SNOW IF THE MODELS REMAIN CONSISTENT. THE OPS RUN OF THE GFS
IS NOT OUT OF LINE WITH THE GFS ENSEMBLES AND THIS IS GIVING A LITTLE
MORE CREDIBILITY TO THE GFS. IF THE GFS ACTUALLY VERIFIES THEN THERE
WILL BE A STRIPE OF SIGNIFICANT SNOW ACROSS OUR CWA...BUT IF THAT
OCCURS THE LOCATION IS JUST TOO DIFFICULT TO PREDICT AT THIS TIME.
ALL IT TAKES IS A LITTLE DEVIATION IN TRACK OR STRENGTH IN THE UPPER
LOW AND THAT THIN STRIPE COULD BE DISPLACED 50 MILES OR SO. THAT
LITTLE CHANGE COULD ALSO BE THE DIFFERENCE BETWEEN GETTING SNOW OR
KEEPING EVERYTHING COMPLETELY LIQUID. SECOND IF THE DYNAMIC COOLING
IS NOT AS IMPRESSIVE AS THE MDLS ARE INDICATING THEN WE WILL LIKELY
STAY COMPLETELY LIQUID. ONE MORE NEGATIVE ASPECT...IT IS STILL EARLY
DECEMBER AND CLIMATOLOGICALLY SPEAKING THIS IS NOT THE BEST TIME FOR
US TO GET SNOW STORMS. NOW IF THIS WAS JAN OR FEB THEN WE WOULD
LIKELY BE TALKING ABOUT A SIGNIFICANT WINTER STORM.
PRECIP SHOULD COME TO AN END THU EVENING/OVERNIGHT AND SKIES WILL
START TO CLEAR OUT. TEMPS ARE A DIFFICULT PROPOSITION RIGHT NOW B/C
A LOT WILL DEPEND IF WE HAVE SNOW ON THE GROUND. IF THERE IS THEN
LOWS FRI MORNING WILL BE COLDER THAN EXPECTED. DUE TO THE
UNCERTAINTY I WILL JUST STICK WITH THE MEX GUI FOR NOW. HIGHS WILL
ALSO BE BELOW NORMAL WITH SOME LOCATIONS POSSIBLY QUITE COOL IF(BIG
IF THERE) IS SNOW ON THE GROUND.
THIS WEEKEND AND HEADING INTO NEXT WEEK THE PATTERN WILL FINALLY
CHANGE AND TEMPS WILL MODERATE WITH RAIN CHANCE INCREASING NEXT
WEEK. I HAVE JUST STUCK WITH THE MEX FOR THIS PERIOD FOR BOTH TEMPS
AND POPS. /CAB/
&&
.AVIATION...WINDY AND RAINY CONDITIONS WILL CONTINUE ACROSS THE
REGION THROUGH MUCH OF THE PERIOD. LOWER CEILINGS WERE MOVING INTO
THE NORTHWEST...WITH HEIGHTS AROUND 2500FT CONTINUING FOR THE NEXT
FEW HOURS. WILL MAINTAIN TEMPO GROUPS FOR LOWER HEIGHTS...VALUES
UPSTREAM AROUND 1500FT...EARLY IMPACTS WILL CONTINUE FOR GWO/GLH.
LOWER CLOUDS WILL CONTINUE TO FILL IN FOR THE OTHER LOCATIONS AROUND
20Z...WITH CEILINGS AROUND 2500FT. THUNDERSTORMS WERE APPROACHING
GLH. THE CURRENT FORECAST TIMING SEEMS OK FOR NOW...SO WILL NOT MAKE
ANY ADJUSTMENTS TO THE FORECAST. THE THUNDERSTORMS SHOULD CONTINUE
TO MOVE OUT OF THE AREA...SO WILL MAINTAIN LIGHT RAIN THROUGH THE
PERIOD. /07/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 72 44 48 36 / 95 100 50 63
MERIDIAN 69 47 51 39 / 82 100 64 70
VICKSBURG 74 44 46 36 / 100 83 39 56
HATTIESBURG 73 48 51 40 / 81 100 71 68
NATCHEZ 75 43 46 37 / 100 84 53 69
GREENVILLE 70 40 44 33 / 100 81 13 31
GREENWOOD 68 42 44 35 / 100 100 21 37
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR MSZ026>033-036>039-042>066-072>074.
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR MSZ018-019-025-
034-035-040-041.
LA...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR LAZ007>009-015-
016-023>026.
AR...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ARZ074-075.
&&
22/40/CAB/07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 459 AM CST TUE DEC 9 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040- 041-101100- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY- 459 AM CST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS AND NORTHWEST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A RISK FOR SCATTERED SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL EXIST FROM LATE THIS MORNING THROUGH THIS EVENING. AT THIS TIME... THE GREATEST RISK FOR SIGNIFICANT DAMAGING WINDS AND POSSIBLE TORNADOES APPEARS TO BE FROM ABOUT 1 PM UNTIL 8 PM OVER THE DELTA REGION AS A SQUALL LINE DEVELOPS NEAR THE MISSISSIPPI RIVER AND SWEEPS EAST. LARGE HAIL FROM SOME OF THESE STORMS CANNOT BE RULED OUT AND LOCATIONS ROUGHLY ALONG AND SOUTH OF THE INTERSTATE TWENTY CORRIDOR WILL HAVE THE GREATER RISK FOR TORNADOES FROM ANY INDIVIDUAL CELLS THAT FORM. WIND ADVISORIES ARE ALSO POSTED FOR STRONG SOUTH WINDS OF 20 TO 30 MPH AND GUSTS OF JUST OVER 40 MPH UNTIL 6 PM. RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE EXPECTED WITH THIS SYSTEM AS WELL. THE WINDS WILL SHIFT TO THE NORTHWEST AT 15 TO 25 MPH AS THE COLD FRONT MOVES THROUGH THIS EVENING WITH RAINS DIMINISHING FROM THE WEST AFTER 2 AM TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SMALL CHANCE THAT WINTER WEATHER WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA WEDNESDAY NIGHT AND THURSDAY. CONFIDENCE IS LOW AND PINPOINTING AN EXACT LOCATION IS DIFFICULT AT THIS TIME. AS A DEEP UPPER LEVEL SYSTEM TRAVERSES ACROSS SOUTHERN LOUISIANA AND SOUTHERN MISSISSIPPI A FEW FEATURES COULD COME TOGETHER TO GET RAIN TO CHANGE OVER TO SNOW DURING THIS TIME WITH SOME LIGHT ACCUMULATIONS POSSIBLE. ONCE AGAIN THE FORECAST FOR WEDNESDAY NIGHT AND THURSDAY IS UNCERTAIN AND ANY DEVIATION OF THE UPPER LEVEL SYSTEM WILL HAVE LARGE IMPACTS IN THE FORECAST. EVERYONE SHOULD CONTINUE TO MONITOR THE POSSIBILITY OF THIS DEVELOPING WINTER WEATHER SITUATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED TODAY AND TONIGHT. MSZ026>033-036>039-042>066-072>074-101100- GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA- HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA- KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE- COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS- LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR- FORREST- 459 AM CST TUE DEC 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT A RISK FOR SCATTERED SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL EXIST FROM MID AFTERNOON THROUGH TONIGHT. AT THIS TIME... THE GREATEST RISK FOR DAMAGING WINDS AND TORNADOES APPEARS TO BE FROM ABOUT 4 PM UNTIL 2 AM OVER CENTRAL...EAST AND SOUTH MISSISSIPPI AS A SQUALL LINE DEVELOPS NEAR THE MISSISSIPPI RIVER AND SWEEPS EAST. LARGE HAIL FROM SOME OF THESE STORMS CANNOT BE RULED OUT AND LOCATIONS ROUGHLY ALONG AND SOUTH OF A VICKSBURG TO LAUREL LINE WILL HAVE THE GREATEST RISK FOR SIGNIFICANT TORNADOES FROM ANY INDIVIDUAL CELLS THAT FORM. LAKE WIND ADVISORIES ARE ALSO POSTED FOR STRONG SOUTH WINDS OF 20 MPH AND GUSTS OF 35 MPH UNTIL 6 PM. RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE EXPECTED WITH THIS SYSTEM AS WELL. THE WINDS WILL SHIFT TO THE NORTHWEST AT 15 TO 25 MPH AS THE COLD FRONT MOVES THROUGH LATE TONIGHT WITH RAINS DIMINISHING FROM THE WEST TOWARD DAYBREAK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SMALL CHANCE THAT WINTER WEATHER WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA WEDNESDAY NIGHT AND THURSDAY. CONFIDENCE IS LOW AND PINPOINTING AN EXACT LOCATION IS DIFFICULT AT THIS TIME. AS A DEEP UPPER LEVEL SYSTEM TRAVERSES ACROSS SOUTHERN LOUISIANA AND SOUTHERN MISSISSIPPI A FEW FEATURES COULD COME TOGETHER TO GET RAIN TO CHANGE OVER TO SNOW DURING THIS TIME WITH SOME LIGHT ACCUMULATIONS POSSIBLE. ONCE AGAIN THE FORECAST FOR WEDNESDAY NIGHT AND THURSDAY IS UNCERTAIN AND ANY DEVIATION OF THE UPPER LEVEL SYSTEM WILL HAVE LARGE IMPACTS IN THE FORECAST. EVERYONE SHOULD CONTINUE TO MONITOR THE POSSIBILITY OF THIS DEVELOPING WINTER WEATHER SITUATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE TODAY AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Little Rock radar (KLZK), 165 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
41 thunderstorm wind, 32 hail, 18 tornado, 2 flash flood. Local standard time, as filed.
A brief tornado touch down was witnessed in an open field just to the southeast of Onward. No damage occurred.
A piping structure at a grain bin complex was heavily damaged and a few trees were blown down.
Numerous trees were blown down around town and damaged several structures. Several grain bins were damaged and one shop had the doors blown off.
Tornado witnessed by a storm chaser in an open field. No damage occurred.
Golf ball sized hail fell along a swath from just north of Satartia, across Yazoo City, and ended just to the northeast of Yazoo City. This large hail was generated from a supercell thunderstorm which also produced the tornado which moved through the southern and eastern portions of Yazoo City.
Tornado initially touched down and tracked northeast through the area south of Yazoo City. At this point, the tornado was narrow and weak, with only relatively minor tree damage observed. As the tornado crossed Highway 16 on the east side of Yazoo City, it became wider and stronger. Several homes and businesses sustained roof damage along Highway 16 and Old Benton Road, and numerous trees were snapped and uprooted. The tornado maintained this strength for a number of miles as it moved northeast, snapping, splintering and uprooting a number of hardwood and softwood trees as well as downing powerlines. The tornado weakened somewhat as it crossed into Holmes County, before reintensifying again at Ebenezer Coxburg Road. Here is where the tornado reached its maximum intensity, with several homes and a church suffering significant roof damage along with swaths of trees being splintered or snapped. Winds here were estimated to be 115 mph, at the low end of EF2. The tornado then weakened again before dissipating just to the northwest of the Brozville community. The tornado had a total path length of 29 miles across Yazoo and Holmes Counties.
Tornado initially touched down and tracked northeast through the area south of Yazoo City. At this point, the tornado was narrow and weak, with only relatively minor tree damage observed. As the tornado crossed Highway 16 on the east side of Yazoo City, it became wider and stronger. Several homes and businesses sustained roof damage along Highway 16 and Old Benton Road, and numerous trees were snapped and uprooted. The tornado maintained this strength for a number of miles as it moved northeast, snapping, splintering and uprooting a number of hardwood and softwood trees as well as downing powerlines. The tornado weakened somewhat as it crossed into Holmes County, before reintensifying again at Ebenezer Coxburg Road. Here is where the tornado reached its maximum intensity, with several homes and a church suffering significant roof damage along with swaths of trees being splintered or snapped. Winds here were estimated to be 115 mph, at the low end of EF2. The tornado then weakened again before dissipating just to the northwest of the Brozville community. The tornado had a total path length of 29 miles across Yazoo and Holmes Counties.
A couple of trees were blown down.
A few trees were blown down along Highway 465.
A few trees were blown down near the Yazoo/Holmes county line.
Sporadic trees and large limbs blown down near the Yazoo/Holmes county border.
A swath of penny hail fell from just northwest of Goodman, across Durant to just south of West. This occurred from a supercell thunderstorm which moved across eastern Holmes County. The storm and penny sized hail continued into northwest Attala County.
A quick 2 inches of heavy rainfall flooded a few homes in Rolling Fork. The flood damage was minor in nature.
Several trees were blown down near Eden.
A few trees were blown down along Tinsley Road.
This tornado touched down and crossed Hendrix Road where a mobile home was heavily damaged. Half the roof and structure was destroyed, all the windows were blown out, and the windows on a nearby car were blown out. Another nearby mobile home had the skirting blown out. The tornado tracked northeast, taking the tops out of some trees along Lewis Creek Road. The tornado dissipated shortly after this point. Maximum winds were around 90 mph.
Eighty mph wind gusts caused shingle damage to 3 homes in Durant. One home sustained significant shingle damage which led to leaks in the roof.
A swath of penny hail fell across the northwest portion of Attala County.
Two trees were blown down along Highway 42 just northwest of Bassfield.
A swath of penny to quarter sized hail fell from near Yokena to Vicksburg.
Several trees were blown down and some vehicles were damaged with broken windows and large limbs on them.
A swath of penny to quarter sized hail fell across the eastern portions of Holmes County.
The tornado track started just south of the city limits of Natchez, tracked northeast across the southeast side of the city, and then moved into unincorporated areas east of the city. Numerous hardwood and softwood trees were snapped and uprooted along the path. Around 50 homes were damaged, mostly from trees falling on them. Six commercial buildings were damaged, mainly roof damage. One power pole was snapped and power lines were down in several locations along the path. Maximum winds were around 110 mph.
Numerous trees were blown down across the southern portions of Natchez around the path of the tornado.
This tornado touched down and tracked along County Road 4106. Several homes suffered minor to moderate roof damage, and a number of trees were snapped and uprooted along the path. A couple of mobile homes had roof and siding damage and had the skirting blown out. Powerlines were downed at several locations along the path. Maximum winds were around 100 mph.
Two farm buildings were damaged and a couple trees were blown down along Highway 429.
A couple trees were down off Highway 28 between Mize and Taylorsville.
Scattered trees were blown down across the central portion of Jefferson County.
The tornado started out in a forested area west of Hamburg. The timber damage in this area became quite intense, with swaths of pine trees snapped and leveled. As the tornado crossed Highway 33, it moved through a small community of homes, causing roof damage to a frame home and several mobile homes. Additionally, several outbuildings were destroyed, and windows were blown out of vehicles. The rest of the tornado’s path was across rural forested areas of southern Jefferson County, and damage was mainly limited to tree damage. However, one home did suffer some minor roof damage and some farm outbuildings sustained some roof damage. Maximum winds were around 105 mph. Total path length across northwest Franklin and southern Jefferson Counties was 11 miles.
Dime to penny sized hail fell in western and far northwestern Hinds County.
A swath of dime to penny sized hail fell across western Covington County.
The tornado started out in a forested area west of Hamburg. The timber damage in this area became quite intense, with swaths of pine trees snapped and leveled. As the tornado crossed Highway 33, it moved through a small community of homes, causing roof damage to a frame home and several mobile homes. Additionally, several outbuildings were destroyed, and windows were blown out of vehicles. The rest of the tornado’s path was across rural forested areas of southern Jefferson County, and damage was mainly limited to tree damage. However, one home did suffer some minor roof damage and some farm outbuildings sustained some roof damage. Maximum winds were around 105 mph. Total path length across northwest Franklin and southern Jefferson Counties was 11 miles.
Numerous trees were blown down across Russum-Westside Road.
A swath of dime to nickel sized hail fell across a good portion of central Claiborne County.
Several trees were blown down across Forest Grove Road.
A swath of dime to penny sized hail fell across eastern Webster County.
A swath of dime to penny sized hail fell across central Choctaw County.
A swath of dime to penny sized hail fell across western Clay County.
Two trees were blown down.
Two barns sustained minor damage as a supercell storm moved across the area.
A few trees were blown down along Highway 28 and Mercy Seat Road.
The tornado began around 2.2 miles northwest of Gallman near Lake Copiah along Sumrall Road. The main damage from this tornado was numerous large trees snapped and uprooted along the path. Maximum winds were around 86 mph.
The tornado touched down again along Dees Road just southwest of Crystal Springs. The tornado downed and damaged several trees along the path. A large tree was uprooted and fell on top of a residence along South Pat Harrison Road. The tornado was also responsible for tearing off the metal roof to a covered walkway at Crystal Springs Middle School. The tornado dissipated shortly after and no other damage was found. Maximum winds were around 82 mph.
Several trees were blown down.
A quick 2 to 3 inches of rain caused flooding around Vaiden. City Hall, a restaurant and a few businesses were flooded.
Penny sized hail fell across portions of southwest Rankin County.
A couple trees were blown down along Brown Road.
This tornado touched down just northwest of Star along Highway 49 and tracked along Muse Road for a mile. The tornado caused extensive damage to the Star baseball field. It knocked down the light fixtures off the poles. Metal fences were blown down and the dugout structure was destroyed. Damage to a couple of cars in the area also occurred due to fallen trees. The tornado damaged a residence with an 8 foot hole to the roof and completely destroyed a well constructed metal outbuilding that housed a small personal airplane. This is where the tornado was at peak intensity with winds estimated to be around 112 mph and a rating of EF2. Most of the other damage along the path was uprooted and snapped trees. The top to a small well house was also toppled.
The tornado touched down again, in the Thomasville Community along Garrett Road. It caused extensive tree damage along Garrett Road, Shell Oil Road, Highway 18 and Cannon Drive. The tornado also crossed the southeast portion of the Robinhood Community with snapped and uprooted trees as well as downed power lines. Maximum winds were around 94 mph.
The tornado finally touched down about 7 miles southwest of Pelahatchie, causing tree damage with snapped trees and tree limbs being the primary damage. A couple of trees were uprooted and the metal roof from an abandoned building was torn off and strewn across the neighboring field. This small location was where the tornado likely reached its peak intensity and rated EF1 with maximum winds around 86 mph.
Three trees were blown down across a road on a hunting lease.
A few trees were blown down.
A few trees were blown down across Chunky-Duffee Road.
A swath of penny to quarter sized hail fell as a supercell thunderstorm tracked northeast through central Kemper County.
Straight line winds, around 77 mph, occurred along a swath about 1 mile long in northwest Neshoba County along county road 602 and 802. Several trees and large limbs were blown down. A mobile home had some of the roof blow off and the skirting blown out. A shed was damaged and a brick home had minor roof damage and a few windows blown out.
A few trees were blown down on power lines.
Several trees were blown down across the northwest portion of Lawrence County.
A few trees were blown down around Caledonia.
A couple trees were blown down on Highway 13.
A couple trees were blown down.
Several trees were blown down around New Hebron.
A couple trees were blown down across a road.
This brief tornado snapped and uprooted several trees along a short path in the Arm Community. Maximum winds were around 80 mph.
Most of the damage was minor to moderate tree damage along the tornado path. However, an outbuilding was destroyed on Burrow Road, with the tin strewn dozens of yards downstream. Additionally, one house on Fate Ward Road suffered some roof damage. Maximum winds were around 95 mph.
A swath of penny to nickel sized hail across all of central Covington County.
Several trees were blown down around town.
A few power poles and line down along county road 9.
A swath of quarter to golf ball sized hail fell across northwest and north central Jones County.
A mobile home sustained roof damage and some trees and a power lines were blown down.
Penny to golf ball sized hail fell across the southern portion of Jasper County.
Numerous hardwood and softwood trees were snapped and uprooted along the brief 1 mile path. Damage occurred to 1 home and an unoccupied building. The unoccupied building was the most heavily damaged with two broken windows and damage to the roof, eves, and siding. Two outbuildings were also damaged. One power pole was snapped high off the ground. A highway sign was blown over and a business sign was also turned over. Some of the trees were blown onto Interstate 59. Two motorists were injured when their vehicles were hit by the trees. Maximum winds were around 95 mph.
Quarter sized hail fell in Laurel.
Damage occurred to 7 apartment buildings. Most of the damage was to siding and to roofs. One apartment building had significant damage to the roof. Several hardwood and softwood trees were snapped, one of which fell onto an apartment building. Two cars were blown into each other and one had the windows broken. Three homes had minor shingle damage and the garage door of one home was damaged. The tornado tossed trees onto Interstate 59. Maximum winds were around 100 mph.
Several trees were blown down in town. One tree was down on a house and another on a motorcycle.
A couple trees were down along Highway 18.
A couple trees were blown down.
A few trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 140214, 140219, 140220, 140222, 140221, 140223, 140224, 140225, 140226, 140227, 140228, 140230, 140231, 141334, 141335, 141337, 141381, 141469, 141336, 141338, 141340, 141339, 141342, 141383, 141343, 141341, 141382, 141344, 142256, 141384, 141465, 141385, 141386, 141703, 141457, 141458, 141455, 141471, 141459, 141456, and more.